My new doctor (since old dr. wouldn't listen to complaints about BP med side effects)... has prescribed me Lisinopril. When I got the Rx filled and researched (this site and others) about side effects, I read that if you are allergic to Sulfa (which I am), you are more likely to have the "swelling" side effect that some people have on this med - the one that apparently is life threatening. So, I am scared to take it (haven't yet). Does anyone know if those allergic to Sulfa might be more prone to this side effect? I called the pharmacist and he said "perhaps a slight increased risk, but take it and see how you react".
Also, told the new dr how the old dr had prescribed Benazepril and pamphlet from pharmacy said you shouldn't take with ibuprofen, aspirin....(which I do as I get migraines). Old dr said not to worry, but he wasn't sure why it said that...that there are warnings on everything. So, I called the pharmacist who told me that you can't those pain meds with benazepril because it will make the benazepril ineffective. So, I switched dr's and told the new doc the entire story, and what did she do? Prescribed me Lisinopril, which has the exact same warning on the patient info pamphlet.
Anyone know about these 2 issues with Lisinopril (taking with pain meds and the sulfa allergy/swelling issue)?
BTW, I was recently diagnosed with high BP, and have so far been on Micardis (too many side effects with higher dose) and then Methyldopa. I also have an enlarged heart due to undiagnosed high BP.
That sulfa interaction pertains to an ACE INHIBITOR + HCTZ (thiazide)...you should not see an interaction with either benazapril or lisinopril alone. It's the thiazide that is a sulfa derivative.
BUT the angioedema allergic reaction is a serious one and hits usually on the very first pill or not at all. I recommend taking 1/4 of the prescribed dose of whichever ACEI you choose and watching for swelling of your tongue, lips, throat or eyelinds.
If no problem, next day take 1/2 pill and the third day take a whole one. Chances of allergy are slim.
Take aspirin if you need it, there will be no problem.
THe WORST thing about ACEI's is a nagging cough that takes a week or more to develop and NEVER goes away.
I really appreciate your advice. I will start the dosing schedule you recommended today and watch for the swelling symptons. I feel so relieved to actually have my concerns addressed, instead of ignored/dismissed.
From this message board, it seems that some people develop the cough and others don't....if I turn out to be one that does, is there another class of BP meds that would be the next step?
I got the ACE-Inhibitor cough while on Altace. Started within a week of taking it and then just got worse and worse. You'll know if you have it because these are coughing fits, not just a mere cough. Cough goes away after you stop taking them.
If you do get it, you can be put on a drug in the same family, an ARB (stands for Angiotensin II Receptor Blockers). They work much like the ACE-Inhibitors but don't have the coughing effect. They are also low in side-effects much like the ACE's.
The two issues with ARB's are $$$ (no generics available) and they don't work as well as the ACE-Inhibitors. I don't get nearly the BP control on the ARB that I did on the ACE.
Good luck with the Lisinopril. Hopefully it will work well for you.
I am taking Lisonipril and Norvasc now after having some bad blood pressure spikes. The Norvasc is a Calcium Channel blocker and seem to be working well. Have hopes of getting off one but you might ask about the CCB types. Frankly I am not sure how they decided what you should be on. I do not get the cough with the Ace that much. Since I have emphysema and cough some anyway it at least is not noticable but Itake before bed so maybe that helps. I would think that it should go away after you stop unless you have irritated your bronchial tubes.